Reversible drug-induced progressive supranuclear palsy-like presentation: A report of three cases
Shivani Rath, Deepika Joshi
Department of Neurology, Institute of Medical Sciences, Banaras Hindu University, Varanasi, Uttar Pradesh, India
Date of Submission
Date of Decision
Date of Acceptance
Date of Web Publication
Correspondence Address: Dr. Deepika Joshi Department of Neurology, Institute of Medical Sciences, Banaras Hindu University, Varanasi, Uttar Pradesh. India
Source of Support: None, Conflict of Interest: None
Drugs, such as dopamine receptor blockers or dopamine depleters, produce a functional dopamine-deficient state mimicking parkinsonism, but presentation with a progressive supranuclear palsy (PSP) is a rare manifestation. We report three patients with a PSP-like presentation, with symmetrical parkinsonism, postural instability, and gaze palsy due to drugs, such as metoclopramide, risperidone, and olanzapine, which reversed after drug withdrawal.
How to cite this article: Rath S, Joshi D. Reversible drug-induced progressive supranuclear palsy-like presentation: A report of three cases. Ann Mov Disord 2019;2:126-9
How to cite this URL: Rath S, Joshi D. Reversible drug-induced progressive supranuclear palsy-like presentation: A report of three cases. Ann Mov Disord [serial online] 2019 [cited 2023 Jan 27];2:126-9. Available from: https://www.aomd.in/text.asp?2019/2/3/126/272279
Progressive supranuclear palsy (PSP) is a progressive, atypical parkinsonian syndrome, pathologically a tauopathy and it comprises 7.5% of all cases of Parkinsonism More Details. This is the commonest (50%) of all the atypical parkinsonism,, is poorly levodopa responsive, and has a downhill course with various complication emerging with disease progression. The disorder was first described by Steele et al. as a clinicopathologic entity and must be considered in any middle-to-late aged patient with a progressive symmetrical parkinsonism, prominent postural instability, and vertical supranuclear gaze palsy., Reversible drug-induced PSP is rare with very few cases described in the literature.
We report three patients with signs and symptoms clinically suggestive of PSP, developing acutely with a temporal correlation with drugs who markedly improved four to six weeks after discontinuation of the offending drug.
A 45-year-old female patient with loose watery stool and vomiting was administered a single dose of injection metoclopramide as antiemetic along with other symptomatic treatment for diarrhea. Her diarrhea and vomiting stopped, but she developed progressive slowness of gait, dysarthria, and restriction of extraocular movements culminating to a frozen gaze within a week of her diarrheal illness, which led to neurology consultation.
On examination, her vertical gaze and lateral gaze were restricted [Video 1 and [Figure 1]] but Doll’s eye reflex and vestibulo-ocular reflex (VOR) were present. There was a symmetrical parkinsonism, truncal rigidity more than appendicular rigidity with a lead pipe character and a positive pull test [Video 2]. Her magnetic resonance imaging (MRI) of brain was normal. On the basis of short duration of symptoms and drug history, she was given a trial of levodopa and amantadine for symptomatic relief. She showed a dramatic response with significant improvement in gaze and gait within two weeks with complete recovery within six weeks of symptom onset, leading to discontinuation of her drugs [Videos 6 and 7].
Figure 1: Demonstration of gaze palsy and truncal rigidity in a patient with metoclopramide-induced PSP-like presentation
A 48-year-old married female patient with a total duration of illness of nine months with a history of behavioral disinhibitions and forgetfulness with a negative family history was treated by psychiatrists with atypical antipsychotics, with minimal response in her symptoms. She was later switched over to risperidone 1mg twice daily for about a week following which she developed a symmetrical parkinsonism and fixed gaze with postural inability and falls within around two weeks of change in her drugs. Her MRI brain scan was normal.
On examination, all extraocular movements were restricted [Video 3], but VOR was present [Figure 2], left side]. Pull test was positive. Her gait was symmetrically slow with generalized bradykinesia [Video 4]. All her antipsychotics were stopped, and symptomatic treatment with levodopa and amantadine led to relief of symptoms within three weeks. Patient’s gaze and walking improved within three weeks [Videos 8 and 9], with a discontinuation of drugs after six to eight weeks [[Figure 2] right side]. She was admitted and evaluated for her prior symptoms and was provisionally given a diagnosis of probable frontotemporal dementia. She was later put on atypical antipsychotics with her behavior much under control and her incapacitating slowness was gone.
Figure 2: Left: gaze restriction. Middle: truncal rigidity when presented to outpatient department. Right: eye movements full after three weeks of drug discontinuation and symptomatic levodopa
A 65-year-old married female patient with a total duration of symptoms of 10 months with a history of excessive talkativeness, repetitive behaviors, social disinhibitions, and auditory hallucinations, with a positive family history (F/H) of such illness in her elder brother was treated by a psychiatrist with a multitude of atypical antipsychotics (amisulpride and olanzapine) for the past six to seven months. Four weeks before admission, she too developed a symmetrical parkinsonism, repeated falls. On examination, her downgaze movements were restricted [Figure 3], and pull test was positive [Figure 3]. There was axial more than appendicular rigidity [Video 5]. Her VOR and Doll’s eye reflex text were normal. All her antipsychotics were stopped. Her MRI brain scan was normal. Patient was given levodopa for symptomatic relief, which led to dramatic improvement within four weeks.
Figure 3: Demonstration of gaze palsy and truncal rigidity in a patient with amisulpride/olanzapine-induced PSP-like presentation
The definitive relationship between drugs and movement disorders is well corroborated in the literature, especially with parkinsonism. The clinical signs and symptoms can occur varying from days, weeks, or even months after the initiation of these drugs and may be reversible after their withdrawal during a period ranging from a week to 36 weeks. However, a PSP-like presentation secondary to drugs is an uncommon manifestation.
PSP-like syndromes or the PSP mimickers’ may occur secondary to drugs, vascular and other diseases, and are potentially reversible. PSP-like presentation has been well documented secondary to diffuse subcortical cerebrovascular disease, cerebral Whipple’s disease, cerebral amyloid angiopathy, and storage disorders such as Niemann–Pick disease type C (4%)., Drug-induced PSP syndromes secondary to haloperidol, chlorpromazine, and lithium use were described in 1996, and clebopride use in 2004. In a study by de Mattos et al., a PSP-like syndrome induced by amiodarone and flunarizine was described due to the rapid progression of classic manifestations of PSP, which was normalized after the offending drugs were withdrawn. Similarly, a 65-year-old man, who was administered risperidone for his post-subdural hematoma psychosis for a week, developed falls and parkinsonism with gaze fixation. There was a disappearance of symptoms on drug withdrawal.
In this case series, all our patients were elderly females who had an acute-to-subacute PSP-like presentation occurring in relation to antiemetic metoclopramide and antipsychotics such as risperidone, amisulpride, and olanzapine. All had anomalies and gait slowness and postural instability with falls. All the inciting drugs have a documented role as dopamine receptor blockers drug. Drugs, such as dopamine receptor blockers or dopamine depleters, produce a functional dopamine-deficient state mimicking parkinsonism, but presentation with a PSP is a rare manifestation. It was marked that single dosage of antiemetics to variable dosages of typical and atypical antipsychotics and duration of therapy lasting for a single-dose schedule to weeks to months of intake can lead to such presentations. Probably such presentations are idiosyncratic and independent of the drug dosage and duration. Temporal association of the clinical symptomatology with drugs and a dramatic improvement in symptoms after withdrawal of drugs suggest that these drugs were the probable culprits. Improvement happened within weeks after withdrawal of drugs. Therefore, it is very important to take a detailed drug history in any patient presenting with parkinsonism; otherwise, a potentially treatable cause may be missed.
Thus, we highlight an uncommon and treatable presentation of a progressive catastrophic disorder. One should be extremely cautious while prescribing antipsychotics/antiemetics in older patients. They should be explained about all extrapyramidal side effects and should be on a regular follow-up with the treating clinician.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Weeks RA, Scaravilli F, Lees AJ, Carroll C, Husain M, Rudge P. Cerebral amyloid angiopathy and motor neurone disease presenting with a progressive supranuclear palsy-like syndrome. Mov Disord 2003;18:331-6.
Godeiro-Júnior C, Inaoka RJ, Barbosa MR, Silva MR, Aguiar Pde C, Barsottini O. Mutations in NPC1 in two Brazilian patients with Niemann-Pick disease type C and progressive supranuclear palsy-like presentation. Mov Disord 2006;21:2270-2.